Weak lower semicontinuity of polyconvex integrals: A borderline case. (English) Zbl 0822.49010

Let \(g\) be a convex function satisfying the inequality \(g(t)\geq a| t|- b\) for suitable constants \(a> 0\) and \(b\geq 0\). We prove that, on the space \(W^{1,n}(\Omega; \mathbb{R}^ n)\), the functional \(\int_ \Omega g(\text{det } Du) dx\) is lower semicontinuous along sequences converging in \(L^ 1(\Omega; \mathbb{R}^ n)\) and bounded in \(W^{1, p}(\Omega; \mathbb{R}^ n)\), with \(p\geq n- 1\). If \(p> n- 1\), the result was proved by B. Dacorogna and P. Marcellini [C. R. Acad. Sci., Paris, Ser. I 311, No. 6, 393-396 (1990; Zbl 0723.49007)]. If \(p< n- 1\), the result is false, as recently shown by J. Malý [Proc. R. Soc. Edinb., Sect. A 123, No. 4, 681-691 (1993; Zbl 0813.49017)].


49J45 Methods involving semicontinuity and convergence; relaxation
Full Text: DOI EuDML


[1] Acerbi, E., Dal Maso, G.: New lower semicontinuity results for polyconvex integrals.Calc. Var. 2 (1994), 329–372. · Zbl 0810.49014
[2] Ball, J.M., Murat, F.:W 1,p -quasiconvexity and variational problems for multiple integrals.J. Funct. Anal. 58 (1984), 225–253, and66 (1986), 439–439. · Zbl 0549.46019
[3] Carbone, L., De Arcangelis, R.: Further results on {\(\Gamma\)}-convergence and lower semicontinuity of integral functionals depending on vector-valued functions.Ricerche Mat. 39 (1990), 99–129. · Zbl 0735.49008
[4] Dacorogna, B., Marcellini, P.: Semicontinuité pour des intégrandes polyconvexes sans continuité des déterminants.C. R. Acad. Sci. Paris. Sér. I Math. 311 (1990), 393–396. · Zbl 0723.49007
[5] Gangbo, W.: On the weak lower semicontinuity of energies with polyconvex integrands. Manuscript, Carnegie Mellon University, 1992. · Zbl 0829.49011
[6] Giaquinta, M., Modica, G., Souček, J.: Cartesian currents, weak diffeomorphisms and nonlinear elasticity.Arch. Rational Mech. Anal. 106 (1989), 97–159, and109 (1990), 385–392. · Zbl 0677.73014
[7] Giaquinta, M., Modica, G., Souček, J.: Cartesian currents and variational problems for mappings into spheres.Ann. Scuola Norm. Sup. Pisa Cl. Sci. 16 (1989), 393–485. · Zbl 0713.49014
[8] Kelley, J.L.: General Topology, Van Nostrand, New York, 1955. · Zbl 0066.16604
[9] Malý, J.: Weak lower semicontinuity of polyconvex integrals.Proc. Roy. Soc. Edinburgh Sect A 123 (1993), 681–691. · Zbl 0813.49017
[10] Malý, J.: Weak lower semicontinuity of polyconvex integrals and quasiconvex integrals. Preprint Bonn Univ., 1993. · Zbl 0813.49017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.